Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 113, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 1, 2008, 3:46 PM CDT for DeKalb County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 3:46 PM CDT (20:46 UTC)
- Expired
- Jun 1, 2008, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:55 PM CDT | HAIL 0.75 | 3 Sw Rainsville, AL | PENNY SIZED HAIL REPORTED ALONG HW 75 BETWEEN FYFFE AND RAINSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:04 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KHUN 012046
SVRHUN
ALC049-012130-
/O.NEW.KHUN.SV.W.0113.080601T2046Z-080601T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 430 PM CDT
* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FYFFE...OR ABOUT 8 MILES SOUTH OF RAINSVILLE...AND MOVING NORTHEAST
AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
FYFFE...
RAINSVILLE...
FORT PAYNE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3449 8556 3443 8557 3428 8592 3442 8601
3470 8555 3467 8553 3458 8552 3457 8550
3452 8550
TIME...MOT...LOC 2046Z 238DEG 28KT 3440 8586
$$
JLL2 follow-up statements
000
WWUS54 KHUN 012058
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT SUN JUN 1 2008
ALC049-012130-
/O.CON.KHUN.SV.W.0113.000000T0000Z-080601T2130Z/
DEKALB AL-
358 PM CDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN DEKALB COUNTY...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PINE RIDGE...OR ABOUT NEAR FORT PAYNE...MOVING NORTHEAST
AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ADAMSBURG...HAMMONDVILLE...VALLEY HEAD AND MENTONE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3449 8556 3443 8557 3433 8583 3447 8593
3470 8555 3467 8553 3458 8552 3457 8550
3452 8550
TIME...MOT...LOC 2058Z 238DEG 28KT 3444 8578
$$
JLL000
WWUS54 KHUN 012121
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 PM CDT SUN JUN 1 2008
ALC049-012131-
/O.EXP.KHUN.SV.W.0113.000000T0000Z-080601T2130Z/
DEKALB AL-
421 PM CDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEKALB COUNTY EXPIRES
AT 430 PM CDT...
WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3449 8556 3443 8557 3433 8583 3447 8593
3470 8555 3467 8553 3458 8552 3457 8550
3452 8550
TIME...MOT...LOC 2121Z 238DEG 28KT 3450 8564
$$
JLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:27 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 1, 1:27 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 127 PM CDT SUN JUN 1 2008 .DISCUSSION...A MOIST/VERY UNSTABLE AIRMASS EXISTS ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTN. SEVERAL LOW LVL BOUNDARIES CAN BE SEEN ACROSS THE AREA INCLUDING A NORTH-TO-SOUTH ORIENTED OUTFLOW BNDRY THAT RESIDES JUST EAST OF I-65. THIS BOUNDARY IS A RESULT OF THIS MORNING/S CONVECTION THAT AFFECTED PORTIONS OF NE AL/SRN MIDDLE TN. A NICE THERMAL GRADIENT EXISTS ALONG THIS LINE...WITH TEMPS RANGING FROM THE UPR 70S EAST TO NEAR 90F WEST. FARTHER NORTH...THUNDERSTORMS CONTINUE TO DEVELOP ALONG A WEST-TO-EAST ORIENTED BOUNDARY THAT IS DRAPED ACROSS SOUTHERN TENNESSEE. SFC HEATING WITHIN AXIS OF LOW LVL CONFLUENCE AND INSTABILITY WILL GENERATE ADDITIONAL THUNDERSTORMS SOUTH OF THIS MAIN LINE THROUGH THE AFTERNOON HOURS. MLCAPE APPROACHING 2000 J/KG OVER NW ALABAMA WILL ALSO SUPPORT STRONG TO SEVERE TSTMS...ESPECIALLY AROUND ANY BNDRY INTERACTION. PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...WITH PWAT VALUES AOA 1.75...HEAVY RAINFALL CAN BE EXPECTED...WHERE UP TO 1 INCH OF RAIN COULD FALL IN LESS THAN 45 MINUTES. TONIGHT...EXPECT CONVECTION TO WANE THIS EVENING WITH LOSS OF DAYTIME HEATING AND WORKED-OVER AIRMASS. HOWEVER...LOW LVL FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA AND UPSTREAM ENERGY/H5 SPEED MAX COULD SUPPORT REDEVELOPMENT OVERNIGHT. NOT CONVINCED A BROAD MCS/MCC WILL MAINTAIN ITSELF ACROSS THE AREA GIVEN LACK OF LLJ... BUT WOULD NOT BE SURPRISED TO SEE ISOLD/SCT TSTMS BREAK OUT ONCE AGAIN TOWARD DAYBREAK. MONDAY AND TUESDAY...ANY ONGOING CONVECTION FROM LATE TONIGHT SHOULD GRADUALLY DISSIPATE OR MOVE SOUTHEAST OF THE AREA BY MID/LATE MRNG. LINGERING LOW LVL BOUNDARY(IES) WILL TRIGGER ADDITIONAL SCT TSTMS AS STRONG SFC HEATING OCCURS. MID LVL MCV/S WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE AREA...ENHANCING UPWARD FORCING AND ORGANIZATION FOR CONVECTION THROUGH THE DAY. PERSISTENT BOUNDARY WILL EVENTUALLY BE FORCED BACK NORTH OF THE AREA MONDAY NIGHT AS DEEPENING SFC LOW KICKS ACROSS THE CNTRL PLAINS. INCREASING S/SW FLOW WILL ALSO SHOVE DEEPER MOISTURE NORTH OF THE AREA AS WELL. POP CHANCES WILL DECREASE MON NGT/TUE...WITH ONLY A LINGERING SLT CHANCE THREAT ACROSS THE HIGHER TERRAIN OF NE AL/SRN TN TUESDAY. .LONG TERM (WEDNESDAY THROUGH SUNDAY)... 12Z/GFS DATA HAS BEEN DELAYED SO HAVE MADE LITTLE CHANGES TO THE EXTENDED AT THIS TIME. EC/GFS CONTINUES TO SHOW THE STORM TRACK REMAINING NORTH OF THE AREA THROUGH THE WEEKEND. THIS WILL RESULT IN DRY AND WARM CONDITIONS. LWR/MID 90S WILL NOT BE OUT OF THE QUESTION WED/THU AS UPR HIGH AMPLIFIES ACROSS THE SOUTHEAST STATES IN RESPONSE TO DIGGING TROUGH OVER THE INTERMOUNTAIN WEST. COLD FRONT FROM THIS SYSTEM NEVER APPEARS TO MAKE IT THIS FAR SOUTH... SO PRECIP CHANCES REMAIN VERY LOW THROUGH THIS PERIOD. NADLER.83 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 69 88 68 92 / 30 30 10 20 SHOALS 68 88 67 93 / 30 40 10 10 CULLMAN 67 86 66 90 / 30 40 10 10 FAYETTEVILLE 67 85 65 90 / 40 30 10 20 ALBERTVILLE 69 88 68 91 / 30 30 10 20 FORT PAYNE 64 86 64 90 / 40 30 10 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && DJN.83
Hazardous weather outlook, Jun 1, 12:12 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1212 PM CDT SUN JUN 1 2008 ALZ001>010-016-TNZ076-096-097-020400- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1212 PM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... A WEAK COLD FRONT MOVING INTO THE AREA WILL INTERACT WITH A HIGHLY UNSTABLE AIR MASS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY THROUGH EARLY EVENING...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ALL STORMS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE OVERNIGHT HOURS AS THE COLD FRONT SINKS SOUTH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE WEAK FRONTAL BOUNDARY WILL LIFT BACK NORTHWARD ON MONDAY... CAUSING SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP... ESPECIALLY ACROSS NORTHWEST ALABAMA. A FEW STORMS MAY BECOME STRONG TO SEVERE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED FOR MONDAY AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. BCC/JLL
In the hours before
Special weather statement, Jun 1, 9:58 AM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 958 AM CDT SUN JUN 1 2008 ALZ009-011530- JACKSON- 958 AM CDT SUN JUN 1 2008 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 1030 AM CDT... AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF BRIDGEPORT...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RUSSELL CAVE NATIONAL MONUMENT. BRIDGEPORT. LONG ISLAND. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLL
Special weather statement, Jun 1, 2:44 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 PM CDT SUN JUN 1 2008 ALZ008-012015- MARSHALL- 244 PM CDT SUN JUN 1 2008 ...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 315 PM CDT... AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HIGH POINT. ALBERTVILLE. HUSTLEVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLL
Special weather statement, Jun 1, 3:13 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 313 PM CDT SUN JUN 1 2008 ALZ006-012100- MADISON- 313 PM CDT SUN JUN 1 2008 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 400 PM CDT... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARVEST...OR 10 MILES NORTHWEST OF MERIDIANVILLE...MOVING SOUTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TONEY. GLADSTONE. MERIDIANVILLE. NORMAL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLL
Local storm report, Jun 1, 3:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 4 SW GERALDINE 34.32N 86.07W
06/01/2008 E0.25 INCH DEKALB AL TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN THE BOAZ COMMUNITY
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:10 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 35 min |
| Jun 1, 3:42 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 33 min |
| Jun 1, 3:47 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 43 min |
| Jun 1, 4:14 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 46 min |
| Jun 1, 4:15 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 19 min |
| Jun 1, 4:19 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 26 min |
| Jun 1, 4:24 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 36 min |
| Jun 1, 4:40 PM CDT | Flash Flood Warning | HUN | Madison | 79 min |
| Jun 1, 4:48 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 73 min |
| Jun 1, 4:51 PM CDT | Flash Flood Warning | HUN | Lawrence | 107 min |
| Jun 1, 4:54 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 22 min |
| Jun 1, 5:12 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 33 min |
| Jun 1, 5:19 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 26 min |
| Jun 1, 5:34 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 26 min |
| Jun 1, 5:40 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 25 min |
| Jun 1, 6:03 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 27 min |
| Jun 1, 6:27 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.